Alert archive / Pennsylvania / Tornado Warnings in 2024

Tornado Warning 15, NWS Pittsburgh, PA

May 17, 2024Allegheny County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this tornado warning at May 17, 2024, 4:40 PM EDT for Allegheny County, Westmoreland County, Pennsylvania. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2024, 4:40 PM EDT (20:40 UTC)
Expired
May 17, 2024, 5:15 PM EDT
In force
35 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Allegheny County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 45 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.7 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2024-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2024-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at May 17, 3:45 PM EDT, 55 minutes earlier.

Area forecast discussion, May 17, 3:45 PM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
345 PM EDT Fri May 17 2024

.SYNOPSIS...
Unsettled weather continues through Saturday with periodic
showers and a few thunderstorms. Near to above normal
temperatures will continue. Dry weather returns by Sunday
afternoon, and continues into early next week with a warmup.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:

- Showers and a few thunderstorms will continue into the evening
  as a trough passes.
- Localized heavy rainfall totals and water issues are possible,
  and rotating cells will need to be monitored.
  _____________________________________________________________

Steady rain coverage has waned somewhat as the pattern has taken
on more of a convective look. A couple of low-topped supercells
have managed to form, taking advantage of modest but sufficient
levels of 0-3km CAPE and shear from a low-level boundary,
creating a few funnel cloud reports.

Showers, and a thunderstorm or two, will remain possible this
evening as a shortwave trough axis crosses. Any further severe
potential looks limited to these low-topped, short-term
rotations that could drop a very brief tornado. The storms are
too short to produce large hail, and there is not much potential
for straight-line wind from these storms either. We also need to
continue to monitor the heavy rain/isolated flash flooding
potential, although the more scattered nature of the storms will
help to mitigate this to some degrees.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
KEY MESSAGES:

- Shower chances continue along with above normal temperatures.
  _______________________________________________

The upper trough will continue to slowly sag to the east Saturday
afternoon and evening. Forcing overall becomes more diffuse, and
thus more scattered activity is foreseen.  Activity will be a bit
more concentrated along the ridges though, as some left entrance
region jet dynamics skim the region. Severe chances remain
negligible, and the heavy rainfall threat overall will be lower.

The majority of the CWA should dry out Saturday night as the trough
departs and ridging expands over the Ohio Valley.  Still, a few
showers may linger in the ridges to the southeast of Pittsburgh into
Sunday morning, thanks to lingering moisture and easterly flow.

Sunday afternoon and night will feature a relative lack of clouds as
the upper ridge settles in and surface high pressure takes control.
Temperatures will nudge a bit higher in the sun, with readings in
the mid 70s to around 80 fairly widespread, around 5 degrees above
average.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
KEY MESSAGES:

- Ridging should result in dry and warmer weather into early
  next week.
- Rain chances return for Wednesday and Thursday, with some
  potential for strong thunderstorms..
  ____________________________________________________________

A dry forecast continues for Monday and into Tuesday as ensembles
largely agree on 500mb ridging and surface high pressure. The rising
heights will lead to increasing warmth; temperatures may climb well
into the 80s by Tuesday, levels last seen early in May.

The ensembles start to diverge a bit on the handling of the next
shortwave trough, which crosses the northern/central Plains and into
the Great Lakes during the Wednesday to Friday period. Cluster
analysis shows some strength and timing differences with this wave,
with GEFS generally more in favor of a slower, weaker wave than many
of the ENS members. These differences point to different scenarios
regarding rainfall amounts and severe weather chances. Still, given
the warmth and potential instability ahead of the system, along with
increased shear, we will certainly need to watch for the chance of
impactful thunderstorms.  Indeed, both CIPS and CSU machine-learning
guidance point to severe potential on Wednesday and Thursday.  In
any case, PoPs in the 50-70 percent range as suggested by the NBM
are justified. Temperatures will remain above normal, but will
likely be muted by Thursday given clouds/rain and a possible cold
frontal passage.

By Friday, scattered showers may remain in a continued troughing
pattern and moisture in low-level northwest flow.  Temperatures may
be closer to seasonable levels by this point.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A scattering in - Near-normal high temperatures and above-normal low
temperatures can be expected. the precipitation shield and
cloud deck is now noted working into eastern Ohio this afternoon
as slightly drier air intrudes from the west. Some CIG recovery
is expected into the early afternoon based on upstream obs and
hi res guidance save FKL and DUJ which are favored to remain
MVFR.

Precipitation coverage will take on more of an isolated to
scattered nature this afternoon, though with that we'll see
increasing thunder probabilities. Confidence in coverage and
exact timing of a thunderstorm at any site remains low at this
time, but any that do see a heavier shower/thunderstorm could
experience a brief drop in both CIG and VIS to as low as IFR.
Outside of the scattered showers, conditions should remain low
end VFR/high end MVFR with increasing probabilities for MVFR
after 23z. By the overnight hours, all sites should see MVFR to
IFR conditions with a 70-90% confidence. With lingering low
level moisture from earlier rainfall, low confidence chances for
fog increase after 06z; the wrinkle is a passing wave that will
likely reinvigorate showers after midnight, with best chances
south and east of Pittsburgh, which may result in more stratus
formation than fog formation.

MVFR conditions will be slow to erode Saturday morning with
probability for MVFR CIGs remaining 60+% through 16z but will
slowly begin to see improvement from the west.

.Outlook...
Upper trough passage to the south Saturday will maintain
SHRA/TS chances focused south of KPIT. VFR and dry weather
become high probabilities Sunday into Monday under the influence
of high pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...CL
NEAR TERM...CL
SHORT TERM...CL
LONG TERM...CL
AVIATION...MLB
Hazardous weather outlook, May 17, 12:40 AM EDT, 16 hours before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1240 AM EDT Fri May 17 2024

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-180445-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1240 AM EDT Fri May 17 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 17, 3:55 PM EDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
355 PM EDT Fri May 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     Tstm Wnd Dmg     1 W Mount Vernon        40.29N  79.83W
05/17/2024                   Allegheny          PA   Public

            Trees and limbs down along Mansfield Rd

&&

Event Number PBZ2404683

Kramar
Local storm report, May 17, 4:02 PM EDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
402 PM EDT Fri May 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     Tstm Wnd Dmg     Elrama                  40.25N  79.93W
05/17/2024                   Washington         PA   Public

            Tree and limb damage reported along Fairview St

&&

Event Number PBZ2404684

Kramar
Local storm report, May 17, 4:27 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
427 PM EDT Fri May 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Tornado          1 SSE Lincoln           40.28N  79.85W
05/17/2024                   Allegheny          PA   Public

            Video relayed of a probable tornado

0350 PM     Tornado          1 N Harrison City       40.36N  79.65W
05/17/2024                   Westmoreland       PA   Public

            Video relayed of a tornado near Harrison City

&&

Event Number PBZ2404685
Event Number PBZ2404686

Kramar

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 5:08 PM EDTTornado WarningPBZAllegheny, Westmoreland37 min
May 17, 5:17 PM EDTFlash Flood WarningPBZAllegheny3 hr
May 17, 5:26 PM EDTTornado WarningPBZWestmoreland19 min

Nearby

Tornado Warnings in Pennsylvania, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.